Neuroleptic-Induced Deficit Syndrome

From Wikipedia, the free encyclopedia
Jump to: navigation, search

Neuroleptic Induced Deficit Syndrome is a clinical syndrome that develops in some patients who take high doses of an antipsychotic for an extended time. [1] It is most often caused by high-potency typical antipsychotics, but can also be caused by high doses of many atypicals, especially those closer in profile to typical ones (that have higher D2 dopamine receptor affinity and relatively low 5-HT2 serotonin receptor binding affinity), like risperidone and amisulpride.[citation needed]

Symptoms[edit]

Neuroleptic induced deficit syndrome is principally characterized by the same symptoms that constitute the negative symptoms of schizophrenia—emotional blunting, apathy, hypobulia, difficulty in thinking, difficulty or total inability in concentrating, attention deficits, and desocialization. This can easily lead to misdiagnosis and mistreatment. Instead of decreasing the antipsychotic, the doctor may increase their dose to try to "improve" what they perceive to be negative symptoms of schizophrenia, rather than antipsychotic side effects.[citation needed]

References[edit]

  1. ^ "Neuroleptic Induced Deficit Syndrome". J Clin Psychiatry. 54: 493–500. PMID 7903967.